P. (lockedindream) wrote in psurvivors,
P.
lockedindream
psurvivors

My Story

Hi!

It was great to find this community.

I spent six years (from age 14-20) going through the hell of the mental health care system. I have been on dozens of meds: antidepressants, antipsychotics, mood stabilizers, sleeping pills, anti-anxiety meds. I've been hospitalized countless times, seen about half a dozen doctors, endless side effects and I can't remember large chunks of my life from that time period because of all the drugs.

The two worst things I took were clonazepam (.5 mg twice daily - I was a zombie - I am only 5' tall 120 lbs and that's a lot for a person of my size) and by far the most awful was Wellbutrin. I don't remember my dose, (60 mg twice daily, I think). Since it was the only anti depressant that worked for me long term (a year) my doctor kept me on it even when I began to hallucinate. He didn't tell me that he suspected the Wellbutrin of causing hallucinations until they became much more frequent. He didn't want to alarm me, apparently. (Supposedly in rare cases Wellbutrin can cause minor seizures which manifest as visual and auditory disturbances). Still, he didn't take me off of it, just told me to avoid low light situations and not go out when I was overtired. They didn't take me off the med until I was hospitalized because I was hallucinating all the time and unable to sleep.

Before this, I had never hallucinated. Now, even though I have been off meds for three years (with a brief period of taking antidepressants for about three months) I still hallucinate. I am convinced that my two years on Wellbutrin altered my brain chemistry.

Today I still deal with the legacy of being deemed "mentally ill." Doctors assume any complaint I have (physical) is all in my head. When I went to the hospital for stitches from an accidental cut, they asked me if it was a suicide attempt (that would've been pretty lame - plus I'd only ever tried pills before). Even though I am about to graduate from my honours bachelor of arts program seven years after they told me I'd "never be fully able to handle a normal life again" I am still being put into the category of crazy. Plus, I second guess myself all the time, wondering if they were right after all, and if I'll fall back into that hell.

Now I try to live my life as productively as possible. I still have mental problems but I manage to deal with them by taking "time outs," seeing a councellor at my university (who doesn't believe in labels and doesn't care what I was diagnosed with) and journalling.

I am hoping to find someone else who has had hallucinations from taking Wellbutrin (AKA bupropion, zyban) just to compare notes as it were.

In solidarity,
Phebe
  • Post a new comment

    Error

    Comments allowed for members only

    Anonymous comments are disabled in this journal

    default userpic
  • 2 comments